Jump to content
2019 Nursing Salary Survey Read more... ×
ddrn97 ddrn97 (New Member) New Member

Med given too early?

Medications   (993 Views 3 Comments)
1 Like; 682 Visitors; 15 Posts
If you find this topic helpful leave a comment.
advertisement

I am new on orientation with a preceptor. Patient was scheduled for metoprolol at 9 pm but the last nurse gave it at noon. It's supposed to be every 12 hours and I gave it at 9:30. I didn't realize that the last nurse pushed it off that late and didn't check the exact time. My preceptor said it would only be a problem is the patients HR and what not was not stable when I gave it or after I gave it. This wasn't the case because I checked the HR prior to administering and it was fine. Has this happened to anyone/ ever have been a problem?

Share this post


Link to post
Share on other sites

Hello ddrn97,

One thing you could do is see if your place has a policy that addresses how to handle the timing (or re-timing) of medications if a dose has been given much earlier or later than originally scheduled.

I would think nearly all nurses have encountered a situation similar to what you describe, or involving a similar issue. Personally, I would not be worried about the specific example you gave, but since there could be other variables in future situations it would be wise for you to know the policy.

Best of luck with your orientation ~

Share this post


Link to post
Share on other sites

This actually happens a lot at my facility, but it mostly is a result of the large amount of patients we are responsible for, and most of us probably aren't always aware of when this is occurring. At the same time, though, I work at a short term rehab center, not a hospital, and most of the patients aren't so unstable that they would be negatively affected by this. In a hospital setting, it might be much different as the patients there are likely to be more unstable. However, as your preceptor said, as long as the patient is vitally stable before and after administration, there probably isn't much need to be concerned.

Share this post


Link to post
Share on other sites
×